Alert archive / Virginia / Wind Advisories in 2018

Wind Advisory 14, NWS Morristown, TN

September 16, 20187 counties in Virginia; 4 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Sep 16, 2018, 4:04 PM EDT for 7 counties in Virginia; 4 counties in Tennessee. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 16, 2018, 4:04 PM EDT (20:04 UTC)
Expired
Sep 17, 2018, 12:00 AM EDT
In force
8 hr
Issued by
NWS Morristown, TN

Counties Carter County, TN, Greene County, TN, Johnson County, TN, Unicoi County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 101 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

568 
WWUS74 KMRX 162004
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
404 PM EDT Sun Sep 16 2018

...Windy Conditions across the Higher Elevations of southwest 
Virginia and northeast Tennessee this Evening...

.The remnants of Florence will track into our area overnight. The
strong winds around this system will produce windy conditions 
across the higher elevations of southwest Virginia and northeast
Tennessee through this evening. The strong winds combined with the
wet ground may down trees.


TNZ018-043-045>047-VAZ001-002-005-006-008-170400-
/O.EXP.KMRX.WI.Y.0013.000000T0000Z-180916T2000Z/
/O.NEW.KMRX.WI.Y.0014.180916T2004Z-180917T0400Z/
Johnson-Southeast Greene-Unicoi-Northwest Carter-Southeast Carter-
Lee-Wise-Scott-Russell-Washington-
Including the cities of Mountain City, Cedar Creek, Erwin, 
Elizabethton, Roan Mountain, Jonesville, Wise, Norton, Gate City,
Lebanon, and Abingdon
404 PM EDT Sun Sep 16 2018

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect until midnight EDT tonight. 

* EVENT...Windy conditions have been reported across the higher
  elevations today with gusts up to 50 mph across the Smoky
  Mountains this morning. Strong and gusty easterly winds of 15 
  to 30 mph with gusts to 45 mph with continue, especially in the 
  higher elevations. 

* TIMING...Through this evening, diminishing after midnight.

* IMPACTS...These winds may down trees or tree limbs...as well 
  as power lines. Loose outdoor objects should be secured. 
  Motorists should be extra cautious to cross winds especially 
  when driving in the higher elevations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

TNZ041-072-074-162115-
/O.EXP.KMRX.WI.Y.0013.000000T0000Z-180916T2000Z/
Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Cosby, Cades Cove, and Gatlinburg
404 PM EDT Sun Sep 16 2018

...WIND ADVISORY HAS EXPIRED...

The strong and gusty easterly winds are diminishing, but will
remain between 15 to 25 mph with gusts to 35 mph early this
evening.

$$
1 follow-up statement
873 
WWUS74 KMRX 170333
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1133 PM EDT Sun Sep 16 2018

...The Strongest Winds Associated With Florence Have Passed...

TNZ018-043-045>047-VAZ001-002-005-006-008-170445-
/O.EXP.KMRX.WI.Y.0014.000000T0000Z-180917T0400Z/
Johnson-Southeast Greene-Unicoi-Northwest Carter-Southeast Carter-
Lee-Wise-Scott-Russell-Washington-
Including the cities of Mountain City, Cedar Creek, Erwin, 
Elizabethton, Roan Mountain, Jonesville, Wise, Norton, Gate City,
Lebanon, and Abingdon
1133 PM EDT Sun Sep 16 2018

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT EDT TONIGHT...

The strongest winds associated with the remnants of Tropical
Depression Florence have passed, therefore the wind advisory will
be allowed to expire on schedule.

$$

CDG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Sep 16, 3:48 PM EDT, 16 minutes earlier.

Area forecast discussion, Sep 16, 3:48 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
348 PM EDT Sun Sep 16 2018

.SHORT TERM...(Tonight and Monday)...
Remnants of Florence is moving across northern South Carolina this
morning and will move north to northwest into the area overnight.

Bands of light to moderate rain, some locally heavy, moving across
southwest Virginia, northeast and central sections of Tennessee,
and northern Plateau. This band is in response to strong 850mb jet
pulling abundant tropical moisture with the main forcing being
isentropic lift.

The strong 850mb jet will lift north of the area soon after
midnight ending the more concentrated rain band. Any flooding
issues (localized at best) will diminish greatly after midnight
with more scattered showers in nature early Monday morning.

In regard to the strong 850mb jet (50-55kts), feel strong and
gusty winds will continue to be felt over the higher elevations,
such as High Knob. Isolated down trees are possible, so will
continue with the wind advisory for southwest Virginia and
northeast Tennessee Mountains through midnight.

For Monday, remnants of Florence will be north of the area. Models
are in good agreement with pulling a trough axis through the
region. Airmass will be marginally unstable with plenty of
moisture remaining (PWs near 2 inches). Scattered to broken areas
of showers are expected with a thunderstorm possible over the
southeast Tennessee. Some localized heavy rains are definitely
possible.

.LONG TERM (Monday night through Sunday)...
The remnant low of Florence will continue to move away from the
region on Monday night and Tuesday morning with a trough over the
Southern Appalachians. Expect cloud cover to remain with some
lingering showers overnight, but should see a decrease in precip
late Monday night and Tuesday morning as the surface trough axis
moves east. This will result in NW flow advecting drier air near the
surface with subsidence aloft as ridging increases from the west.

With drier air across the region and anomalously strong upper-level
ridging, over the 90th percentile of climatology, expect dry
conditions over the area for Wednesday and Thursday with the
potential for an isolated shower or thunderstorm (10 percent) on
Thursday across the higher terrain as low-level moisture begins to
return from the south. By Friday, ridge axis shifts to our east with
southwesterly flow resulting in a return of low-level moisture and
slight chance PoPs across the higher elevations on Friday.

This weekend, models show an upper trough and surface low across
Quebec with a trailing cold front through the Great Lakes and Ohio
Valley moving slowly south and east. Upper-level flow becomes nearly
zonal across CONUS with winds paralleling the front and slowing its
progress south. For this reason, do not believe the cold front will
make it far enough south to significantly affect our weather next
weekend and backed off higher Superblend PoPs. However, a diurnal
trend will be expected in PoPs through the weekend with chance PoPs
in the higher elevations and mostly slight chance in the lower
elevations.

With the anomalous ridge through the week, expect anomalous
temperatures which will be about 5 to 10 degrees above normal most
days from midweek through next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             70  82  69  88 /  40  40  20  20
Knoxville McGhee Tyson Airport, TN  69  79  68  85 /  70  70  50  30
Oak Ridge, TN                       70  78  68  85 /  70  80  50  20
Tri Cities Airport, TN              68  78  67  82 /  80  70  60  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory until midnight EDT tonight for Johnson-Northwest
     Carter-Southeast Carter-Southeast Greene-Unicoi.

VA...Wind Advisory until midnight EDT tonight for Lee-Russell-Scott-
     Washington-Wise.

&&
Hazardous weather outlook, Sep 16, 3:37 PM EDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
337 PM EDT Sun Sep 16 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-171945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
337 PM EDT Sun Sep 16 2018 /237 PM CDT Sun Sep 16 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

The remnants of Florence will track across the southern
Appalachian region through tonight. Expect rain to be light to
moderate, possibly heavy at times. Localized flooding is possible
across southwest Virginia, northeast Tennessee, and Smoky
Mountains. Gusty easterly winds out ahead of the storm will
affect the higher elevations of eastern Tennessee and southwest
Virginia this evening.

In addition, since the headwaters of the French Broad, Pigeon,
and Nolichucky Rivers originate from the western North Carolina
mountains, these streams will become bank full or go into flood
beginning later today or tonight.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 3:23 PM EDTRiver Flood WarningMRXCocke18 hr

Nearby

Wind Advisories in Virginia, 2018Wind Advisories in Tennessee, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.